Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 129, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 22, 2007, 8:19 PM CDT for McPherson County, Saline County, Kansas. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2007, 8:19 PM CDT (01:19 UTC)
- Expired
- Jul 22, 2007, 8:56 PM CDT
- In force
- 37 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties McPherson County, KS, Saline County, KS
The radar
The Wichita radar (KICT), 103 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 8:30 PM CDT | TSTM WND DMG | Gypsum, KS | POWER POLE KNOCKED DOWN AT 3RD AND KING. RELAYED BY THE SALINA JOURNAL. |
| Jul 22, 8:30 PM CDT | TSTM WND GST 60 | N Gypsum, KS | 4 OR 5...4 INCH TREE LIMBS DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2421 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1245 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 230119
SVRICT
KSC113-169-230215-
/O.NEW.KICT.SV.W.0129.070723T0119Z-070723T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
819 PM CDT SUN JUL 22 2007
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN MCPHERSON COUNTY IN CENTRAL KANSAS.
SOUTHEASTERN SALINE COUNTY IN CENTRAL KANSAS.
* UNTIL 915 PM CDT.
* AT 816 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL...
AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR
GYPSUM...OR 16 MILES SOUTHWEST OF ABILENE...AND MOVING SOUTHWEST AT
15 MPH.
* LOCATIONS WITHIN THE WARNING INCLUDE...
BRIDGEPORT...GYPSUM...LINDSBORG...ROXBURY.
SAFETY INFORMATION FOR THIS WARNING FOLLOWS:
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.
LAT...LON 3859 9737 3881 9737 3858 9775 3843 9752
3850 9737
$$
KETCHAM2 follow-up statements
000
WWUS53 KICT 230147
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
848 PM CDT SUN JUL 22 2007
KSC113-169-230215-
/O.CON.KICT.SV.W.0129.000000T0000Z-070723T0215Z/
SALINE KS-MCPHERSON KS-
848 PM CDT SUN JUL 22 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
MCPHERSON AND SOUTHEASTERN SALINE COUNTIES UNTIL 915 PM CDT...
AT 845 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER
SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED
NEAR GYPSUM...OR 14 MILES SOUTHEAST OF SALINA...MOVING SOUTHWEST AT
10 MPH.
THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN MCPHERSON AND SOUTHEASTERN SALINE COUNTIES...INCLUDING
THE TOWN OF GYPSUM.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3859 9737 3881 9737 3858 9775 3843 9752
3850 9737
$$
KETCHAM000
WWUS53 KICT 230156
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
856 PM CDT SUN JUL 22 2007
KSC113-169-230206-
/O.CAN.KICT.SV.W.0129.000000T0000Z-070723T0215Z/
SALINE KS-MCPHERSON KS-
856 PM CDT SUN JUL 22 2007
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MCPHERSON AND
SOUTHEASTERN SALINE COUNTIES HAS BEEN CANCELLED...
AT 853 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE
OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.
LAT...LON 3859 9737 3881 9737 3858 9775 3843 9752
3850 9737
$$
KETCHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:11 PM CDT, 5 hours 8 minutes earlier.
Area forecast discussion, Jul 22, 3:11 PM CDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 311 PM CDT SUN JUL 22 2007 .DISCUSSION... FORECAST CONCERNS... CONVECTIVE CHANCES/TRENDS MONDAY AND MONDAY NIGHT... DIURNAL CONVECTION WILL CONTINUE TO PERCOLATE ACROSS THE FLINT HILLS AND SOUTHEAST KANSAS THROUGH THE EARLY EVENING...BEFORE WANING AFTER SUNSET. WILL ONLY CARRY ISOLATED MENTION IN GRIDS AFTER 00Z. A MORE INTERESTING SCENARIO MAY EVOLVE ON MONDAY AS UPPER SHORTWAVE CURRENTLY MOVING ACROSS THE UPPER MIDWEST DIVES SOUTH-SOUTHWEST ACROSS THE LOWER MISSOURI VALLEY AND INTO KANSAS. MOISTURE AND INSTABILITY WILL REMAIN IN PLACE ON THE SOUTHERLY LOW LEVEL FLOW ACROSS THE AREA...WHILE UPPER LEVEL NORTH TO NORTHEAST WINDS WILL INCREASE WITH THE APPROACHING SHORTWAVE. DESPITE RELATIVELY WEAK MID LEVEL WINDS...WITH THE PROGGED DIRECTIONAL DEEP LAYER SHEAR AND ML CAPE VALUES AROUND 2700 J/KG...SUGGEST A FEW ROWDY MARGINALLY SEVERE STORMS WILL BE POSSIBLE MONDAY AFTERNOON/EVENING. DESPITE THE GFS SUFFERING FROM CONVECTIVE FEEDBACK ISSUES...ITS GENERAL SOLUTION IS ALSO SUPPORTED BY THE NAM...WHICH WOULD FAVOR THE BEST CHANCE FOR THIS CONVECTION TO AFFECT CENTRAL KANSAS. EVEN SO...THE INTER-OFFICE FORECAST CONFIDENCE WAS ONLY HIGH ENOUGH TO PAINT MODEST CHC40 POPS ACROSS THIS AREA FOR NOW. PRECIPITABLE WATER VALUES OF 1.75-2.00 INCHES SUGGESTS HEAVY RAIN POTENTIAL AS WELL...AND WILL ALSO MENTION THIS IN THE HAZARDOUS WEATHER OUTLOOK. OTHERWISE...THE UPPER RIDGE AXIS WILL STRENGTHEN FROM THE NORTHERN HIGH PLAINS INTO THE UPPER MIDWEST INTO MID-WEEK...WITH THE SHORT RANGE MODELS SUGGESTING ANOTHER SHORTWAVE TROF WILL DROP SOUTH ACROSS THE AREA WEDNESDAY NIGHT. CHANCES FOR CONVECTION ON TUESDAY AND WEDNESDAY LOOK TO BE MORE ISOLATED AGAIN...MAINLY DIURNALLY DRIVEN...AND FOR NOW STAYED WITH STATUS QUO...SLIGHTS ON TUESDAY AND DRY ON WEDNESDAY. WILL LET DAY NIGHT SHIFT REFINE THESE PERIODS BASED ON LATER MODEL RUNS. THE MEDIUM RANGE MODELS WERE IN GENERAL AGREEMENT WITH THE 00Z RUNS...IN SHOWING A STRONGER MID/UPPER LEVEL TROF DROPPING SOUTHEAST ACROSS THE MIDWEST AND INTO THE MEAN LONGWAVE TROF ACROSS THE OHIO VALLEY/EAST BY FRIDAY. THE ECM HAS BACKED OFF OR DELAYED THIS SOMEWHAT WITH 12Z RUN...WHILE THE NEW GFS REMAINS MORE STEADFAST. THE HPC GUIDANCE GENERALLY FOLLOWED THE GFS AND FORECAST CONSENSUS WAS TO LEAN IN THIS DIRECTION...THOUGH PERHAPS A BIT SLOWER WITH SOUTHWARD MOVE OF THE FRONT. THAT SAID...HAVE INTRODUCED SLIGHT POPS FOR FRIDAY NIGHT/SATURDAY ACROSS MUCH OF THE AREA...PER COLLABORATION. DARMOFAL && .AVIATION... LATEST VISIBLE IMAGERY IS ONCE AGAIN SHOWING A SCATTERED CUMULUS FIELD ACROSS MOST OF THE FORECAST AREA WITH THE MOST CONCENTRATED AREA IN THE FLINT HILLS. INSTABILITY AXIS IS CURRENTLY OVER SOUTH CENTRAL KANSAS WHERE THINGS ARE HEATING UP MORE QUICKLY DUE TO SLIGHTLY LOWER DEWPOINTS. LATEST SURFACE ANALYSIS IS STILL SHOWING DEWPOINTS IN THE 70 TO 75 DEGREE RANGE IN SOUTHEAST KANSAS SO WE WOULD ANTICIPATE THE INSTABILITY TO CONTINUE INCREASING ACROSS THAT REGION. THIS WILL RESULT IN MORE WIDELY SCATTERED THUNDERSTORM DEVELOPMENT THIS AFTERNOON...ESPECIALLY IN THE FLINT HILLS AND SOUTHEAST KANSAS. WE WILL BE MENTIONING VCTS IN THE SALINA...WICHITA AND CHANUTE TAF SITES. OTHERWISE...VFR CONDITIONS WILL PREVAIL. COX && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 72 92 70 91 / 10 30 30 20 HUTCHINSON 71 93 69 91 / 10 30 40 20 NEWTON 71 92 69 90 / 10 40 40 20 ELDORADO 71 91 69 90 / 10 30 30 20 WINFIELD-KWLD 72 91 70 90 / 10 20 30 20 RUSSELL 72 94 70 92 / 10 20 40 20 GREAT BEND 71 94 69 92 / 10 20 40 20 SALINA 73 94 71 92 / 10 40 40 20 MCPHERSON 71 93 69 91 / 10 40 40 20 COFFEYVILLE 69 89 67 88 / 10 20 20 20 CHANUTE 69 89 67 88 / 10 30 30 20 IOLA 69 89 67 88 / 10 30 30 20 PARSONS-KPPF 69 89 67 88 / 10 20 20 20 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 22, 3:39 PM CDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 339 PM CDT SUN JUL 22 2007 KSZ032-033-047>053-067>072-082-083-091>096-098>100-232145- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 339 PM CDT SUN JUL 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS...SOME WITH LOCALLY HEAVY RAINFALL...WILL AFFECT PORTIONS OF THE FLINT HILLS AND SOUTHEAST KANSAS UNTIL SHORTLY AFTER DARK. SMALL HAIL AND GUSTY WINDS OF 45 TO 50 MPH WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE CHANCE FOR THUNDERSTORMS WILL INCREASE ACROSS THE ENTIRE AREA ON MONDAY AFTERNOON AND EVENING...ESPECIALLY ACROSS CENTRAL KANSAS. A FEW SEVERE STORMS WILL BE POSSIBLE...MAINLY FOR AREAS NORTH AND WEST OF A LINE FROM KINGMAN TO WICHITA TO COTTONWOOD FALLS. HAIL UP TO QUARTER SIZE AND DAMAGING WINDS TO 60 MPH WILL BE POSSIBLE. ANY THUNDERSTORM WILL ALSO HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL ACROSS THE ENTIRE AREA. A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE AREA ON TUESDAY. AN ISOLATED STRONG STORM WITH LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. HEAT INDEX VALUES WILL HOVER AROUND 100 DEGREES ACROSS MUCH OF CENTRAL KANSAS ON THURSDAY AND FRIDAY. BY FRIDAY NIGHT AND SATURDAY...A SLIGHT CHANCE FOR THUNDERSTORMS WILL RETURN TO MUCH OF THE AREA. THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED
In the hours before
Local storm report, Jul 22, 3:43 PM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
343 PM CDT SUN JUL 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FLOOD MOUND VALLEY 37.21N 95.40W
07/21/2007 LABETTE KS AMATEUR RADIO
LOCALIZED FLOODING IN TOWN.
&&
RECSpecial weather statement, Jul 22, 3:46 PM CDT, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 346 PM CDT SUN JUL 22 2007 KSZ100-222145- LABETTE- 346 PM CDT SUN JUL 22 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR WESTERN LABETTE COUNTY... AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM PRODUCING VERY HEAVY RAINFALL NEAR ALTAMONT...OR 10 MILES SOUTH OF PARSONS...AND MOVING SOUTHWEST AT 10 MPH. WINDS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM...BUT THE MAIN THREAT WILL BE HEAVY RAINFALL ESPECIALLY AROUND MOUND VALLEY. RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES COULD OCCUR DURING THE NEXT HOUR. THIS LINE OF STORMS ARE NOT EXPECTED TO BECOME SEVERE. COX
Special weather statement, Jul 22, 5:47 PM CDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 547 PM CDT SUN JUL 22 2007 KSZ070-222315- GREENWOOD- 547 PM CDT SUN JUL 22 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR GREENWOOD COUNTY... AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF TORONTO...OR 14 MILES EAST OF EUREKA...AND MOVING SOUTHWEST AT 10 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. KETCHAM
Special weather statement, Jul 22, 7:37 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 737 PM CDT SUN JUL 22 2007 KSZ070-230100- GREENWOOD- 737 PM CDT SUN JUL 22 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR GREENWOOD COUNTY... AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF EUREKA...AND MOVING SOUTHWEST AT 5 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. KETCHAM
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 11:07 AM CDT | Flash Flood Watch | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 16 more | 8 hr |
| Jul 23, 1:38 PM CDT | Flash Flood Warning | ICT | Allen, Woodson | 5 hr |
| Jul 23, 4:48 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 57 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.